Aa
A
A
A
Close
ADD / ADHD Community
3.37k Members
Avatar universal

9yr old boy on meds for adhd

my son is taking medadate for his adhd, ive tried other meds like adderall xr and the patch daytrana the meds he is on now is making his emotional. I hate that he is on meds but its the only way he can do good in school. can anyone give me some information on any other meds or herbal meds that will work?
6 Responses
Avatar universal
get him off adderall, he's too young for it.. I know others would disagree but the emotional swinging is not good for him. just take him off and try and get him stable emotionally, it's more important than school right now. Look into maybe 5 htp..not sure how this works for kids but it works wonders for me as an adult diagnosed with adhd..He could also have depression. Depression can look like ADHD b/c it's hard to concentrate when you are down. I personally think my problem was depression but it mimicked adhd because it wasn't severe enough to really cause any other noticeable problems other than concentration. 5 htp is and over the counter supplement, read up on it.. go to revolutionhealth.com, I believe other parents give this to their kids.
Avatar universal
I agree with everything woozy said 100%!!! Ecspecially, the depression and anxiety part. When kids act out it isn't always just ADD. It can be that they are dealing with something on the inside that they are afraid to let out, and it manifests itself into bad behavior and distraction. I had all the signs of ADD growing up, but in reality I just had some anxiety problems. I was always worrying about something totally irrational, and I was too embarassed to tell anyone for so long. It would keep me from concentrating which resulted in bad grades. And I would act out and be a trouble-maker to cover up the way I was feeling. I didn't want any of my friends to see that I was hurting or weak...so I acted out, I became the class clown.

Eventually, my grades and life spun out of control so bad that I broke down and told my parents. I went to see a psychologist, was able to get some things out, learned some coping mechanisms, and things got better. Being able to talk with somebody that is not an immediate part of your life I think can be very benificial. I helped me tremendously. Also just getting out that you have these issues is very liberating and theraputic as well.

Honestly, as far as school goes, I would enroll him in a Sylvan learning type program. With all the distractions and stuff that kids today have to think about, its hard enough to concentrate on school work, even if you dont have any attention issues. Those programs can be very helpful. And once a kid is successful on their own, they get that taste of it, and they go after it more and more. Those study skills programs really help instill great habits.

Ultimately....I think talking to him and really finding out what is going on in his head is where you need to start. If he is having any anxiety or depression, seek a counselor for that immediately. Kids get totally irrational thoughts in there heads sometimes and they stick with them for a while. I remember growing up, I was always deathly afraid that my parents had died or been killed if they were not exactly where they said they would be at the exact time. If my dad was 5 minutes late getting home from work, I would be in my room freaking out until he  showed up. It was stuff like that that really was distracting me, and hurt my performance in school. And if I just would have had someone to talk to, and hear an adult explain how irrational I was being, I think it would have made a world of difference. So have a good talk with him and see what he is really feeling and thinking. If there is nothing there, then I say it is off to a study skills class, and there  should be punishments for bad behavior and poor grades. It is possible to build skills and become a better student with amphetamines. I mean really, all these people are giving their kids a legal version of crystal methamphetamine, its sick.

In my opinion, ADD drugs are just given to kids to keep them quite and well behaved so teachers and some parents dont have to do more work. (I do not mean you, clearly you are very concerned with your son's wellbeing. You sound like a wonderful mom) But I do think it has become a crutch for a lot of lazy parents and teachers.

So yeah, definitley lose the Adderall, and any other amphetamine based products. Try the 5HTP, have a long talk with him, and go from there. You already have made a big step in recognizing that it may not be good for him, and caring enough to make a change is really wonderful.

And also, when you have that talk with him, be very serious, very concerned, and very caring. I say this because when I took Adderall as a kid I would get very emotional too. It was because the amptemines were basically boosting up all the feelings of anxiety and depression and nervousness that I had. Maybe he could have some anxiety or depression going on. Those drugs would definitely trigger it. Ecspecially when the drug is wearing off. That was when my anxiety would get the worst. Keep an eye out for that, and have a talk with him.

Let us know what you figure out and decide to do. I am curious, because I have always thought that the concentration and hyperactivity issues in kids were related to anxiety and depression rather than these psuedo-disorders. Id be interested to hear what he says if you feel like following up.
Avatar universal
Thanks for the advice I will look into it. Thanks i'll keep in touch!:)
Avatar universal
thanks for the advice
Avatar universal
Were you aware that kids are labled with ADHD when in fact they sometimes have vision issues? The symptoms are almost identical.
We found this site and it changed everything:
http://www.pavevision.org/
I urge you to visit it.
ANY person who experiences ANY academic issues should be tested for vision problems. We think it is disgraceful teachers never know anything about this.
No matter your age…If you haven’t done this already, please secure an appointment with a specialist optometrist for a comprehensive vision exam as soon as you can. It only takes 45 minutes, is covered by most insurance, and is not painful or humiliating in any way. You never know! Some people who have vision disorders can see the eye charts perfectly and do not need glasses. They usually have problems associated with the eye muscles and they can correct the problems with vision therapy.
Please , Please, PLEASE…visit this site to see a simulation of various vision disabilities:
http://www.childrensvision.com/
If you want, scroll down and look at “Tracking” problems. Our son had a tracking disorder. it was called ocular motor dysfunction. Teachers mistakenly believed that he had ADHD. They were ALL in error. The reading specialist, the school psychologist, the school teachers, the principal…all of them were uninformed.
To find a qualified specialist optometrist, (these docs are not all the same) please visit the (COVD) and the (OEP) websites.
1.College of Optometrists in Vision Development (COVD)
click here. http://www.covd.org/membersearch.php
2. Optometric Extension Program (OEP) Foundation
If you would like to go directly to their referral list of doctors, click here. http://www.healthy.net/oep/OEPSearch.htm

This may be an avenue for you. Vision therapy can make a huge difference, if you actually have a vision disorder, which is quite common for many people who are thought to have ADHD. Please give this a try.

If your child is fidgety, take your child to a pediatric specialist in immunology and respiratory disease. Rule out allergies and asthma. You may want to get some ideas by vsisting here:
http://blockcenter.com/ADD_ADHD/Allergies_Behavior.html

Good luck!


Avatar universal
Depression could be the culprit of not doing well in school as well. Just because he's on a stimulant and can focus, (pretty much any can focus more when they are on one) doesn't mean other alternatives shouldn't be explored, especially if he's having emotional issues while on a stimulant. And stimulants make everyone wired, ADHD or not..otherwise all the ADHD people could sleep after taking it and they can't, hence they are wired..My husband has ADHD and he does need the medication,but he does get wired at times esp if he's taken a drug holiday from the stuff which he perodically has to do so the dose remains effective.
Have an Answer?
Top Children's Development Answerers
189897 tn?1441130118
San Pedro, CA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Fearing autism, many parents aren't vaccinating their kids. Can doctors reverse this dangerous trend?
Yummy eats that will keep your child healthy and happy
What to expect in your growing baby
Is the PS3 the new Prozac … or causing ADHD in your kid?
Autism expert Dr. Richard Graff weighs in on the vaccine-autism media scandal.
Could your home be a haven for toxins that can cause ADHD?